Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Goodland, KS

June 23, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2018, 3:29 PM MDT for Kit Carson County, Colorado. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 3:29 PM MDT (21:29 UTC)
Expired
Jun 23, 2018, 4:15 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:31 PM MDTHAIL 14 E Bethune, COQUARTER SIZED HAIL REPORTED BY PUBLIC ON FACEBOOK.
Jun 23, 3:43 PM MDTHAIL 1.257 Ne Burlington, CORELAYED VIA SOCIAL MEDIA. HAIL COVERING THE GROUND FROM PEA TO HALF DOLLAR SIZE.
Jun 23, 4:15 PM MDTHAIL 1.25Stratton, COFACEBOOK REPORT RECEIVED OF MEASURED HALF DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT HOME ABOUT AN HOUR AFTER THE STORM PASSED SO DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING THE STORM.
Jun 23, 4:15 PM MDTHAIL 1.75Stratton, CO***UPDATE, UP THE SIZE TO GOLF BALL DUE TO REPORTER SENDING IN PICTURES WITH DIVOTS THAT EST TO BE GOLF BALL SIZE*** THIS CORRECTS PREVIOUS HAIL REPORT. FACEBOOK REPORT RECEIVED OF MEASURED HALF DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT HOME ABOUT AN HOUR A
Jun 23, 4:22 PM MDTHAIL 1.54 S Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KGLD 232129
SVRGLD
COC063-232215-
/O.NEW.KGLD.SV.W.0196.180623T2129Z-180623T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
329 PM MDT SAT JUN 23 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kit Carson County in east central Colorado...

* Until 415 PM MDT.

* At 329 PM MDT, a severe thunderstorm was located near Bethune, or 6
  miles west of Burlington, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Emergency management.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burlington, Stratton and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 444.
 Highway 385 between mile markers 178 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 10260 3940 10271 3943 10216 3916 10211
TIME...MOT...LOC 2129Z 261DEG 8KT 3927 10238 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
173 
WWUS53 KGLD 232155
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT JUN 23 2018

COC063-232215-
/O.CON.KGLD.SV.W.0196.000000T0000Z-180623T2215Z/
Kit Carson CO-
355 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL KIT CARSON COUNTY...

At 355 PM MDT, a severe thunderstorm was located near Bethune, or 6
miles west of Burlington, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 444.
 Highway 385 between mile markers 179 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10248 3933 10252 3943 10216 3916 10211
TIME...MOT...LOC 2155Z 261DEG 25KT 3927 10239 

HAIL...1.25IN
WIND...60MPH
 
$$
975 
WWUS53 KGLD 232209
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
409 PM MDT SAT JUN 23 2018

COC063-232215-
/O.CON.KGLD.SV.W.0196.000000T0000Z-180623T2215Z/
Kit Carson CO-
409 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL KIT CARSON COUNTY...

At 409 PM MDT, a severe thunderstorm was located 4 miles south of
Burlington, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 433 and 444.
 Highway 385 between mile markers 180 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 10236 3932 10238 3943 10216 3916 10211
TIME...MOT...LOC 2209Z 272DEG 26KT 3925 10227 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:31 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 23, 2:31 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 10:35 AM MDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 23, 2:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  M1.25 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Special weather statement, Jun 23, 2:46 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT SAT JUN 23 2018

COZ091-232130-
Kit Carson County CO-
246 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 7 miles east of Seibert, moving east at 15 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Stratton, Bethune and Vona.

This includes Interstate 70 in Colorado between mile markers 408 and
434.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3919 10282 3924 10284 3932 10284 3937 10280
      3939 10272 3938 10243 3934 10236 3927 10233
      3915 10234 3909 10242 3908 10252 3914 10272
TIME...MOT...LOC 2046Z 275DEG 12KT 3928 10274

Vincent
Special weather statement, Jun 23, 2:49 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
349 PM CDT SAT JUN 23 2018

KSZ003-232130-
Decatur KS-
349 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DECATUR COUNTY UNTIL 430
PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oberlin, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oberlin and Kanona.

LAT...LON 3991 10046 3986 10040 3973 10033 3969 10036
      3964 10048 3960 10068 3963 10074 3978 10074
      3985 10060
TIME...MOT...LOC 2049Z 247DEG 16KT 3970 10067

Vincent
Local storm report, Jun 23, 3:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             VONA                    39.30N 102.74W
06/23/2018  E0.75 INCH       KIT CARSON         CO   PUBLIC

&&

JBH
Local storm report, Jun 23, 3:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 NE COLBY              39.40N 101.03W
06/23/2018  M1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Local storm report, Jun 23, 3:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SW LEVANT             39.37N 101.20W
06/23/2018  E1.75 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:49 PM MDTSpecial Weather StatementGLDYuma41 min
Jun 23, 2:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jun 23, 2:22 PM MDTSpecial Weather StatementGLDYuma53 min
Jun 23, 2:46 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jun 23, 2:51 PM MDTSevere Thunderstorm WarningGLDKit Carson39 min
Jun 23, 4:14 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jun 23, 4:26 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 23, 5:08 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson37 min
Jun 23, 5:16 PM MDTSevere Thunderstorm WarningGLDCheyenne29 min
Jun 23, 5:38 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Jun 23, 5:41 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.